Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 91, NWS Charleston, WV

July 10, 2002Jackson County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Jul 10, 2002, 12:36 AM EDT for Jackson County, Ohio. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 10, 2002, 12:36 AM EDT (04:36 UTC)
Expired
Jul 10, 2002, 1:15 AM EDT
In force
39 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Jackson County, OH

The radar

The Charleston,WV radar (KRLX), 111 km from the middle of the area, began a volume at 04:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 12:40 AM EDTThunderstorm WindJackson, OHSeveral large tree branches were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2002-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1949 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2002-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1949 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1120 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

525 
WUUS51 KRLX 100436
SVRRLX
OHC079-100515-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1235 AM EDT WED JUL 10 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN SOUTHEAST OHIO...

* UNTIL 115 AM EDT...

* AT 1230 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM NEAR JACKSON...MOVING SOUTHEAST AT 30 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...JACKSON AND WELLSTON.

--CALL TO ACTION--HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE 
LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE
STORM PASSES.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:20 PM EDT, 9 hours 16 minutes earlier.

Area forecast discussion, Jul 9, 3:20 PM EDT, 9 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
320 PM EDT TUE JUL 9 2002

FOLLOWING ARE ALL FORECASTER DISCUSSIONS FROM THE PAST 24
HOURS...THE MOST RECENT ON TOP.  THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

320 PM EDT TUE JUL 9 2002

(TONIGHT-THURSDAY)
GOING WITH THE ETA/NGM MODELS FOR A FASTER SOLUTION IN MOVING THE
FRONT THROUGH...AND ENDING THE RAIN A BIT QUICKER FROM NORTH TO
SOUTH ON WEDNESDAY.  LOCALLY HEAVY RAINS POSSIBLE TONIGHT WITH
EXPECTED MCS TO MOVE SOUTHEASTWARD FROM OHIO.  AFTER THIS
MCS...DONT EXPECT THINGS TO GET REALLY GOING AGAIN UNTIL WEDNESDAY
AFTERNOON...BY WHICH TIME FRONT WILL BE OVER FAR SOUTHERN SECTIONS.
HIGH PRESSURE BUILDS IN FOR A DRY WEDNESDAY NIGHT AND THURSDAY WITH
MORE SEASONAL TEMPERATURES. GUIDANCE TEMPERATURES ARE SIMILAR AND
APPEAR REASONABLE.

(THURSDAY NIGHT-TUESDAY)
VERY FEW CHANGES MADE TO CURRENT THINKING.  BEEN FLIPPING BACK AND
FORTH AS TO PUT IN OR TAKE OUT PRECIP THURSDAY EVE ACROSS NW VA
ZONE.  WITH 40 POPS JUST TO OUR SOUTH...WILL INCREASE THIS AREA TO
30 PERCENT AND ADD CHANCE OF SHOWERS AND TSTORMS AFTER 06Z.  MAIN
DISTURBANCE PUSHING THROUGH AREA ON FRIDAY.  RIGHT NOW...AS LONG AS
UPPER LEVEL TROUGH KICKS OUT OF THE EASTERN STATES...THE END OF THE
WEEKEND AND BEGINNING OF THE NEXT WORK WEEK LOOK RAIN FREE.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END/JMV/KS

*********************************************************************
330 AM EDT TUE JUL 9 2002
TUESDAY AND TUESDAY NIGHT...
PLENTY OF MOISTURE OVER THE REGION TUESDAY...WITH UPPER LEVEL
SUPPORT MOVING INTO THE NORTHERN COUNTIES DURING THE AFTERNOON
HOURS. THIS SHOULD PROVIDE NUMEROUS SHOWERS AND THUNDERSTORMS IN THE
NORTH...WITH SCATTERED STORMS IN THE SOUTH. FRONT PUSHES INTO THE
REGION TUESDAY NIGHT WITH UPPER AIR SUPPORT PUSHING INTO THE
SOUTHERN COUNTIES. GOOD SUPPORT FOR SHOWERS AND THUNDERSTORMS ALL
AREAS.

WEDNESDAY THROUGH MONDAY...
MODELS ARE LITTLE SLOWER THAN PREVIOUS RUNS.  THIS KEEPS THE FRONTAL
BOUNDARY BISECTING THE DURING THE DAY ON WEDNESDAY.  SOUTH OF THE
FRONT...MODEL CONTINUES TO SHOW GOOD INSTABILITY AS CAPE IS STILL
AROUND 2000 J/KG AND LI AROUND -4 TO -6.  HAVE INCREASE POPS TO
LIKELY ACROSS SW COAL FIELDS AND SOUTHERN MOUNTAINS.

MODELS FINALLY SHOW FRONT CLEARING REGION ON WED NIGHT...HAVE LEFT
SOME CHANCE POPS FOR COAL FIELDS AND SRN MOUNTAINS AS MOISTURE SLOW
TO LEAVE.  ONCE PCPN IS GONE THURS...HIGH PRESSURE SLIDES IN WITH
MUCH DRIER AIR.  AVN MOS LOOKS A LITTLE MORE REASONABLE FOR ALL 3
PERIODS AS NGM IS SLOWER TO MOVE FNT AND MOISTURE AWAY FROM AREA.

OTHER BIG CHANGE IN THE EXTENDED IS TO KEEP THURS NIGHT DRY.  MODELS
INDICATED THE STRONG MID TO UPPER LEVEL DISTURBANCE THAT IS DROPPING
INTO CENTRAL PLAINS CONTINUE TO BE SLOWER WITH EACH RUN.  FOR THAT
REASON WILL BUY THE AVN AND KEEP AREA DRY THURS NIGHT.  HAVE ALSO
ADJUSTED THINGS COOLER AS LIGHT WINDS AND DRIER AIR SHOULD MAKE FOR
A VERY COMFORTABLE NIGHT.

OTHERWISE HAVE LEFT THE FRIDAY THROUGH MONDAY PERIOD UNCHANGED.
HOWEVER...AS THE TIMING FOR THE CENTRAL PLAINS DISTURBANCE CONTINUE
TO CHANGE...IT IS POSSIBLE MANY AREAS COULD BE DRY ON FRIDAY AS
WELL...BUT THE CARRYOVER  COULD BE THAT THE SECOND HALF OF THE
WEEKEND MAY ALSO BE WET.  WILL LEAVE THAT FOR THE DAY SHIFT.

*********************************************************************

In the hours before

Special weather statement, Jul 9, 8:53 PM EDT, 3 hours 43 minutes before
OHZ067-075-076-084-085-100125-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
853 PM EDT TUE JUL 9 2002

AT 852 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A BROKEN
LINE OF STRONG THUNDERSTORMS EXTENDING FROM 19 MILES NORTHWEST OF
MARIETTA TO 12 MILES NORTHEAST OF ATHENS TO 7 MILES SOUTHWEST OF
ATHENS. THE LINE OF STRONG THUNDERSTORMS WAS MOVING SOUTHEAST AT 25
MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ALBANY...
ATHENS...BEVERLY...CHAUNCEY...DEVOLA...GLOUSTER...MARIETTA AND THE
PLAINS.

RADAR INDICATED THAT HEAVY RAIN...UP TO TWO INCHES PER HOUR...IS
POSSIBLE WITH THESE STORMS.  IN ADDITION...SMALL HAIL...AND GUSTY
WINDS ARE POSSIBLE.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 9:40 PM EDTFlash Flood WarningRLXAthens110 min
Jul 10, 12:06 AM EDTFlash Flood WarningRLXVinton3 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.